This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—Congratulations to McGetrick et al for their fine study on aminocaproic acid in traumatic hyphema.1 With widespread use of this drug or systemic steroids, hopefully one can eliminate the devastating effects and complications of rebleeding in traumatic hyphema. There is no question that one of these drugs must be used. The only question is which one?Aminocaproic acid caused substantial nausea and vomiting in 21.4% of patients receiving it,1 sufficient complication that the aminocaproic acid therapy had to be stopped in two patients. The authors recommend the routine use of antiemetic drugs along with aminocaproic acid. Certainly, the last thing one would wish for a patient with traumatic hyphema would be a bout of vomiting.The authors noted that 7.1% of the patients had diarrhea and 3.6% had muscle cramps, an overall complication rate of 32.1% attributed to aminocaproic acid.'As coauthor Goldberg2 noted
Romano P. Systemic Steroids or Aminocaproic Acid in the Management of Traumatic Hyphema?—Yes!. Arch Ophthalmol. 1984;102(2):189-192. doi:10.1001/archopht.1984.01040030143005